Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 261, NWS North Platte, NE

July 22, 2014Arthur County, Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2014, 11:26 PM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2014, 11:26 PM MDT (05:26 UTC)
Expired
Jul 23, 2014, 12:00 AM MDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arthur County, NE, Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KLBF 230526
SVRLBF
NEC005-069-075-230600-
/O.NEW.KLBF.SV.W.0261.140723T0526Z-140723T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM MDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL MIDNIGHT MDT

* AT 1125 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
  OF ELLSWORTH...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JERRY LAKE...BRITTON LAKE...ADAMS FLATS AND BOURQUIM HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4201 10232 4201 10224 4168 10184 4154 10208
      4192 10246
TIME...MOT...LOC 0526Z 320DEG 33KT 4191 10229

HAIL...1.00IN
WIND...60MPH

$$

POWER
2 follow-up statements
906 
WWUS53 KLBF 230541
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 AM CDT WED JUL 23 2014

NEC005-069-075-230600-
/O.CON.KLBF.SV.W.0261.000000T0000Z-140723T0600Z/
GARDEN NE-GRANT NE-ARTHUR NE-
1141 PM MDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ARTHUR...SOUTHWESTERN GRANT AND EAST CENTRAL GARDEN COUNTIES UNTIL
MIDNIGHT MDT...

AT 1139 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF CRESCENT LAKE NWR...AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ADAMS FLATS...RACKETT AND BOURQUIM HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4192 10223 4195 10218 4168 10184 4154 10208
      4183 10237
TIME...MOT...LOC 0541Z 320DEG 33KT 4180 10217

HAIL...1.00IN
WIND...60MPH

$$

POWER
176 
WWUS53 KLBF 230558
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1258 AM CDT WED JUL 23 2014

NEC005-069-075-230609-
/O.EXP.KLBF.SV.W.0261.000000T0000Z-140723T0600Z/
GARDEN NE-GRANT NE-ARTHUR NE-
1158 PM MDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND EAST CENTRAL GARDEN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4192 10223 4195 10218 4168 10184 4154 10208
      4183 10237
TIME...MOT...LOC 0559Z 320DEG 33KT 4167 10203

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:02 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 9:02 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 PM CDT TUE JUL 22 2014

.SYNOPSIS...
ISSUED AT 320 PM CDT TUE JUL 22 2014

A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE ACROSS THE SWRN U.S. DURING THE NEXT 7 DAYS. THIS RIDGE
WILL BECOME REORIENTED AND PRODUCE NORTHWEST FLOW ALOFT ACROSS THE
FCST AREA ALLOWING COOL AIR TO MOVE SOUTH OUT OF CANADA. A DEEP
UPPER LEVEL LOW WILL FORM ACROSS THE ERN U.S. THIS WEEKEND WHICH
WILL DROP THE CANADIAN HIGH PRESSURE INTO THE FCST AREA SUNDAY AND
BEYOND.

&&

.UPDATE...
ISSUED AT 1002 PM CDT TUE JUL 22 2014

THUNDERSTORMS MOVING SOUTHEAST ACROSS THE NEBRASKA PANHANDLE WILL
HOLD TOGETHER LATE TONIGHT AND PUSH WELL SOUTH INTO THE NEBRASKA
SANDHILLS THROUGH THE EARLY MORNING HOURS. HAVE EXPANDED AREA FOR
THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT TUE JUL 22 2014

THE SHORT TERM HI RES MODELS INDICATE THAT ISOLATED THUNDERSTORMS
ARE FORECASTED TO DEVELOP ACROSS NORTHEAST WYOMING AND THE SOUTH
DAKOTA BLACK HILLS LATE THIS AFTERNOON. MODELS INSIST THAT THE
STORMS WILL TURN SOUTHEAST AND MOVE INTO NORTHWEST NEBRASKA THIS
EVENING. WATER VAPOR IMAGERY LATE THIS AFTERNOON HAS A SHORTWAVE
MOVING EAST ACROSS SOUTH DAKOTA...AWAY FROM THE AREA OF POSSIBLE
STORM DEVELOPMENT. ANOTHER WAVE IS MOVING INTO WESTERN MONTANA.
LATEST SATELLITE IMAGERY DOES INDICATE SOME TOWERING CUMULUS NOW
DEVELOPING ACROSS THE BLACK HILLS AND NORTHEAST WYOMING. FORCING
TONIGHT WILL BE VERY WEAK WITH THE SHORTWAVES REMAINING WELL NORTH
AND NORTHWEST OF THE AREA. NEVERTHELESS WILL CARRY SOME SLIGHT TO
LOW CHANCE POPS ACROSS NORTHWEST NEBRASKA TO ACCOUNT FOR THE UPSLOPE
FLOW AND INSTABILITY CURRENTLY IN PLACE.

SOUTHEAST WINDS WILL GRADUALLY DRAW HIGHER DEW POINTS NORTHWEST INTO
WESTERN NEBRASKA WEDNESDAY AFTERNOON. AGAIN A FAVORABLE UPSLOPE FLOW
COULD AID IN THUNDERSTORM DEVELOPMENT ACROSS THE PANHANDLE BY LATE
AFTERNOON WEDNESDAY...AND WILL CONTINUE THE SLIGHT CHANCE POPS IN
THE FORECAST. OTHERWISE HIGHS WILL BE A FEW DEGREES COOLER
WEDNESDAY...WITH HIGHS RANGING FROM THE MID 80S IN CENTRAL NEBRASKA
TO THE LOWER 90S WESTERN AREAS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM CDT TUE JUL 22 2014

WEDNESDAY NIGHT THROUGH FRIDAY...A RIDGE RUNNER UPPER LEVEL
DISTURBANCE MOVES THROUGH SD WEDNESDAY EVENING AND BRUSHES NCNTL NEB
AFTER MIDNIGHT. THE HOT PROD WILL BE DIRECTED ACROSS WRN NEB WITH
THE THERMAL RIDGE EXPANDING EAST INTO NCNTL NEB BY THURSDAY MORNING.
THIS MEANS WARM OVERNIGHT LOWS CAN BE EXPECTED WEDNESDAY NIGHT AND
POPS ARE LIMITED TO 30 PERCENT GIVEN THAT THE FCST AREA WILL
CAPPING THE SRN FRINGE OF THE DISTURBANCE.

A TORCH-FEST IS ON FOR THURSDAY AS THE LATEST MODEL RUNS BRING A 590
DM THERMAL RIDGE ACROSS THE FCST AREA AND PUSH THE DRYLINE TO NEAR
HIGHWAY 83 BY LATE AFTN. THIS SHOULD PRODUCE HIGHS IN THE UPPER 90S
TO NEAR 100 ACROSS WRN NEB WITH UPPER 80S AND HUMIDITY IN THE EAST.
THERE MAY BE ENOUGH UPPER LEVEL MOISTURE BEHIND THE DRYLINE FOR
ISOLATED HIGH BASED DRY TSTMS THURSDAY EVENING. EAST OF THE
DRYLINE...THE ATMOSPHERE APPEARS TO CAP THE 7000 J/KG MUCAPE ALONG
HWY 183.

THE THERMAL RIDGE EXITS THE FCST AREA THURSDAY NIGHT WITH A PACIFIC
COLD FRONT MOVING THROUGH BY 12Z FRIDAY. THIS KEEPS OVERNIGHT
LOWS IN THE UPPER 60S IN MANY AREAS...MAYBE WARMER. PACIFIC HIGH
PRESSURE THEN BUILDS THROUGH THE FCST AREA FRIDAY AS A DEEP CLOSED
LOW MOVES INTO SASKATCHEWAN. THIS COOLS HIGHS INTO THE LOWER 90S
AND SENDS THE 7000 CAPE PACKING SOUTH AND EAST.

FRIDAY NIGHT THROUGH TUESDAY...A SERIES OF PACIFIC AND CANADIAN HIGH
PRESSURE SYSTEMS MOVE THROUGH THE FCST AREA. THE LAST AND COOLEST
BECOMES NEARLY STATIONARY ACROSS THE UPPER MIDWEST. HIGHS IN THE 80S
AND LOWS IN THE 50S RULE. THE FCST IS GENERALLY DRY SAVE FOR
ISOLATED POPS NORTH AND WEST BASED ON LAST NIGHTS ECM WHICH DID NOT
COME IN THIS MORNING. THIS MORNINGS 12Z GFS AND GEM MODELS ARE DRY.
THE MODELS CONTINUE IN VERY GOOD AGREEMENT SHOWING A DEEP UPPER LOW
FORMING OVER THE GREAT LAKES. THE HOT SUBTROPICAL UPPER LEVEL RIDGE
MIGRATES WEST PLACING THE FCST AREA IN A DRY NORTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 835 PM CDT TUE JUL 22 2014

THUNDERSTORMS TO MOVE SOUTHEAST INTO NORTHWEST NEBRASKA AFTER
23/04Z. VICINITY OF STORMS LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. HAVE INCLUDED TEMPO AT KVTN THROUGH THE EARLY MORNING
HOURS. SOUTHEAST FLOW AT THE SURFACE OVER SOUTHWEST NEBRASKA MAY
BRING STRATUS TO SOUTHWEST NEBRASKA EARLY WEDNESDAY MORNING BUT
CONFIDENCE IS NOT HIGH AT THE MOMENT AND WILL TAKE A CLOSER LOOK
AT NEXT TAF ISSUANCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...POWER
SYNOPSIS...CDC
SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION...POWER
Hazardous weather outlook, Jul 22, 3:21 PM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 PM CDT TUE JUL 22 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-232130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
421 PM CDT TUE JUL 22 2014 /321 PM MDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHWEST
NEBRASKA. A SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT...MAINLY
ACROSS NORTHERN NEBRASKA. A STRONG OR SEVERE STORM IS POSSIBLE WITH
THE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:01 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jul 22, 10:45 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan45 min
Jul 23, 3:01 AM MDTSevere Thunderstorm WarningLBFLincoln37 min
Jul 23, 6:29 AM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson46 min
Jul 23, 7:10 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln50 min
Jul 23, 7:29 AM MDTSevere Thunderstorm WarningLBFChase, Perkins46 min
Jul 23, 7:50 AM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln40 min
Jul 23, 8:29 AM MDTSevere Thunderstorm WarningLBFFrontier46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.